Science Education

A Few Active Ingredients to Rule Them All and In the Darkness Market Them

The market for pain relievers seemingly knows no end. Approaching the counter which holds these products—a series of shelves which, in my mind, always shake imperceptibly as if under the weight of so much diversity—can cause in the common shopper the very symptoms he or she is looking to qualm: headaches, heavy sweating, and a general malaise. But are all these products distinct enough to warrant separate and often pointedly marketed labels? Should one simply ignore their bottle of Tylenol Regular Strength and go out to buy Tylenol Cold-and-Flu Severe when the sniffles arrive?

It is an often overlooked and rarely spoken truth: modern medicine holds a relatively small arsenal of drugs to treat common ailments. We do not have dozens of pain relievers available over the counter: so why is it that drug companies seem to be cranking out new ones every year?

I would like to invite you to ignore the shiny artwork on the packaging of pain relieving medicine and take a trip with me to the “dark side of the moon”: the list of active ingredients. At the end of the day, it does not matter that the pills you bought came in a box with a dark-red gradient background over which three in-house-designed fonts are carefully choreographed to evoke reliability and sustained action; what matters is what’s inside those pills.

Let’s use Tylenol as an example. The original “Tylenol” was the brand name of the active ingredient acetaminophen, commonly known as paracetamol in the United Kingdom. Acetaminophen is a pain reliever (analgesic) and a fever reducer (antipyretic). The company that makes Tylenol, McNeil-PPC Inc., has released a large selection of Tylenol-branded products and I had a bit of fun accessing each list of active ingredients to see if any of them might not be exactly the same. Keep in mind that I only looked at the solid-state pills, caplets, and gelcaps.

As far as active ingredients are concerned, only two Tylenol products are identical: Tylenol 8-hour Muscle Aches and Pain and Tylenol Arthritis Pain. Either product contains 650 milligrams (mg) of acetaminophen and nothing else. That’s twice as much as a Regular Strength Tylenol (325 mg) and 1.3 times the amount in a Tylenol Extra Strength (500 mg). This is the easy stuff. Then we come to the sinus-and-allergy, the cold-and-flu, and the pain-and-sleeplessness strings of products. What they are are simply combinations of acetaminophen and other active ingredients.

You may find guaifenesin in certain products: it is claimed to work as an expectorant. Similar compounds were used by Native Americans and were brought back to Europe by early explorers. The proposed mechanism of action of guaifenesin is that it increases the volume of secretions (thus making them less thick) and stimulates the hair in one’s windpipe to move these secretions back up so they can be expectorated.

Other products will contain diphenhydramine, an antihistamine (allergy medication) which has the (un)fortunate side effect of also triggering sleepiness. Tylenol markets its Tylenol PM product for people in pain who also have difficulty falling asleep. All it is is 500 mg of acetaminophen (i.e. an Extra-Strength Tylenol) combined with 25 mg of diphenhydramine (which is also available as the active ingredient in sleep-aid medicine). Looking at the active ingredients present in various products can make choosing between them much easier: if you are used to a particular branded product but want to save money, you can easily check which cheaper brand contains the same ingredients in the same amounts. You will get the same benefits; the only difference may be the size and texture of the pill and the non-active ingredients (a note on that at the end of this article).

When I was a young child, my mom use to give me Tempra when I ran a fever. The name stuck with me and I instinctively came to believe that it must contain some kind of unique drug not available in any other commercial product. Well, Tempra is merely another brand name for acetaminophen. Tempra and Tylenol? Same thing. (The active ingredients may be the same, but do check the dosages.)

The same goes for Motrin and Advil. They are both brand names for ibuprofen. Ditto for Entrophen and Aspirin. Two names for the same thing: acetylsalicylic acid (ASA). Together with acetaminophen, ibuprofen and ASA form the most commonly used over-the-counter pain relievers. Unlike acetaminophen, though, ibuprofen and ASA have anti-inflammatory action and are part of a class of compounds called NSAIDs for Non-Steroidal Anti-Inflammatory Drugs.

***

A side note since winter is quickly galloping toward us:

One would be wise to keep in mind that, just because a product is marketed to work, it doesn’t mean it does. As was mentioned earlier, analgesics (ibuprofen, ASA, and acetaminophen) are often mixed with expectorants, antihistamines, and other ingredients to provide the consumer with a one-pill “panacea” of sorts against the symptoms of the flu or those of seasonal allergies. Of the Tylenol product line-up I investigated above, I could find three containing either guaifenesin (expectorant) or dextromethorphan (cough suppressant).

A major literature review published in 2012 by the Cochrane Collaboration looked at the use of over-the-counter cough relievers (products that include agents such as guaifenesin and dextromethorphan) and their ability to do their job. The conclusion from their analysis, which included data from 26 trials, was that there was no evidence either for or against the use of these ingredients in relieving acute cough1. Many of the trials they looked at were of low quality: hence one should not jump to any radical conclusion yet. But if these trials are not good enough for us to say these ingredients don’t work, they are not good enough for us to say that they do work.

Shopping for drugs to relieve common symptoms is thus a little bit like peeling an onion: first, we remove the outer layer of marketing and, second, we remove an inner layer of potentially bad science. Has the active ingredient been thoroughly shown to be effective in the manner claimed? I hope to explore the truth behind some of these claims in future posts. In the meantime, I will direct you to reliable sources of information on these matters:

The McGill Office for Science & Society, which frequently posts on its Facebook page interesting short articles on common science misconceptions.

Science-Based Medicine, a blog that looks at the actual evidence on topics pertaining to health and medicine.

– On Twitter, follow André Picard @picardonhealth. He’s a Globe and Mail reporter who has earned a number of journalistic awards. Always on the ball, always looking at the actual evidence.

***

Disclaimer: Tylenol was not chosen for any particular reason. I have no vested interest in McNeil-PPC Inc. Other analgesics are available (and were mentioned in the article).

Note of interest: While you’re reading the list of active ingredients on that box, take a gander at the list of non-active ingredients as well if you are lactose intolerant. Many people do not realize that lactose, the main sugar found in milk, is often used as a “packing material” to make pills and caplets, especially in generic equivalents.

 

(Feature picture  by Sage Ross (ragesoss.com), from Wikimedia Commons. Creative Commons Attribution-Share Alike 3.0 Unported)

 

1. Smith SM, Schroeder K, Fahey T. 2012. “Over-the-counter (OTC) medications for acute cough in children and adults in ambulatory settings.” Cochrane Database Sys Rev 8:CD001831. Behind Pay Wall. Abstract available on PubMed.

Advertisements

One thought on “A Few Active Ingredients to Rule Them All and In the Darkness Market Them

  1. Pingback: The Time Machine: Infections, Inductions, Ineffectualness, and Irreproducibility | Cracked Science

Leave a Reply

Please log in using one of these methods to post your comment:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s